Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 79, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2005, 6:35 PM CDT for Jefferson County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2005, 6:35 PM CDT (23:35 UTC)
- Expired
- May 18, 2005, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 182335 SVRTOP KSC087-190015- /O.NEW.KTOP.SV.W.0079.050518T2335Z-050519T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 635 PM CDT WED MAY 18 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 715 PM CDT * AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MERIDEN...OR ABOUT 12 MILES NORTHEAST OF TOPEKA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... OZAWKIE... PERRY LAKE... OSKALOOSA... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3914 9518 3913 9558 3932 9558 3936 9518 $$
3 follow-up statements
000 WWUS53 KTOP 182341 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 640 PM CDT WED MAY 18 2005 KSC087-190015- /O.CON.KTOP.SV.W.0079.000000T0000Z-050519T0015Z/ JEFFERSON- 640 PM CDT WED MAY 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR JEFFERSON COUNTY... AT 638 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL IN MERIDEN. THIS STORM WAS LOCATED NEAR MERIDEN...OR ABOUT 13 MILES NORTHEAST OF TOPEKA...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... OZAWKIE...PERRY LAKE AND OSKALOOSA. LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3914 9523 3913 9558 3927 9558 3932 9528 $$
000 WWUS53 KTOP 182348 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 646 PM CDT WED MAY 18 2005 KSC087-190015- /O.CON.KTOP.SV.W.0079.000000T0000Z-050519T0015Z/ JEFFERSON- 646 PM CDT WED MAY 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR CENTRAL JEFFERSON COUNTY... AT 646 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AROUND MERIDEN. THIS STORM WAS LOCATED NEAR PERRY LAKE...OR ABOUT 14 MILES NORTHEAST OF TOPEKA...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... OZAWKIE... PERRY LAKE... OSKALOOSA. LARGE DESTRUCTIVE HAIL AND TORRENTIAL RAIN WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3911 9522 3913 9558 3924 9558 3932 9528 $$
000 WWUS53 KTOP 190001 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 659 PM CDT WED MAY 18 2005 KSC087-190015- /O.CON.KTOP.SV.W.0079.000000T0000Z-050519T0015Z/ JEFFERSON- 659 PM CDT WED MAY 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR SOUTHERN JEFFERSON COUNTY... AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR PERRY LAKE...OR ABOUT 14 MILES NORTHEAST OF TOPEKA...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PERRY LAKE... PERRY... OSKALOOSA... AT 659 PM...EMERGENCY MANAGEMENT REPORTED 60 MPH WINDS AT LAKE SIDE VILLAGE ON THE EAST SIDE OF PERRY LAKE. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE LIKELY IN SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3907 9539 3910 9558 3923 9558 3925 9527 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:27 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 18, 3:27 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT WED MAY 18 2005 .DISCUSSION... MAIN CONCERNS WILL BE CONVECTION TODAY. TONIGHT...SATELLITE AND OBS PLOT INDICATING SFC FRONT JUST NORTHWEST OF MANHATTAN. CU FIELD HAS BROKEN UP A BIT WHICH SHOULD ALLOW FOR ADDITIONAL SFC BASED INSTABILITY TO DEVELOP. LAPS ANALYSIS GIVING AXIS OF CAPE GENERALLY ALONG A FALLS CITY NEBRASKA TO MULVANE KANSAS LINE...WITH PEAK VALUES ABOUT 2700 J/KG JUST SOUTH OF THE CWA. TOP CWA VALUES RUNNING ABOUT 2000 J/KG...IN PART DUE TO SFC DEWPOINTS RUNNING 60F OR MORE. MINIMUM CIN AXIS ALSO COINCIDES WITH MAX CAPE VALUES...AND AT -20 J/KG WOULD EXPECT STORMS TO GET GOING WITHIN THE NEXT HOUR OR SO. 0-6KM BULK SHEAR RUNNING ABOUT 35-40KTS...AND WOULD EXPECT HAIL AND WINDS TO BE MAIN THREAT. LAST SWING OF UPPER ENERGY SHOULD USHER STORMS EASTWARD BY 09Z...AS NORTHWEST FLOW MOVES IN ALOFT BEHIND DEPARTING WAVE. THURS/FRI/SAT...MODEL GUIDANCE COMING IN SIMILAR FOR THURSDAY...AND DIVERGING A BIT ON FRIDAY...AS ETA TAKES THE UPPER LOW A BIT FARTHER EAST...WHILE GFS BRINGS IN COOLER TEMPS IN EASTERLY FLOW ALONG WITH THE INCOMING SURFACE HIGH. WITH UPPER RIDGE BUILDING ALOFT...WENT CLOSER TO WARMER ETA NUMBERS. SUN-WED...NEXT SYSTEM ON TRACK TO MOVE THROUGH THE GREAT LAKES SUNDAY...AND BRING IN ANOTHER CHANCE OF PRECIP SUNDAY...WITH TEMPS THEN REMAINING IN THE 70S THROUGH WEDNESDAY. A BIT OF RUN TO RUN CONSISTENCY WITH A WEAK FEATURE TO BRING A CHANCE OF THUNDER THROUGH THE NORTHWEST FLOW ON TUESDAY...AND HAVE ADDED A SLIGHT POP FOR THAT. OTHERWISE NO BIG CHANGES TO EXISTING GRIDS. KC && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. 67
Hazardous weather outlook, May 18, 3:30 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT WED MAY 18 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-191000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 330 PM CDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT NORTH CENTRAL KANSAS THROUGH THIS EVENING. THE GREATEST CHANCES WILL BE LATE THIS AFTERNOON INTO THIS EVENING ALONG AND TO THE SOUTH OF AN ABILENE...MANHATTAN TO HOLTON LINE. SOME OF THESE STORMS COULD BE SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EAST CENTRAL KANSAS THURSDAY AND FOR MOST AREAS SUNDAY...SUNDAY NIGHT AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EARLY TONIGHT...GENERALLY ALONG AND SOUTH OF AN ABILENE TO HOLTON LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 18, 2:40 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 240 PM CDT WED MAY 18 2005 KSZ022>024-026-035>040-054>056-058-059-190300- ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON- LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY... LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA 240 PM CDT WED MAY 18 2005 SEVERE THUNDERSTORM WATCH NUMBER 287 IS IN EFFECT UNTIL 1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... JACKSON RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.